Alert archive / Maine / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 83, NWS Gray, ME

August 1, 2005York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 1, 2005, 6:40 PM EDT for York County, Maine. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2005, 6:40 PM EDT (22:40 UTC)
Expired
Aug 1, 2005, 7:30 PM EDT
In force
50 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County York County, ME

The radar

The Portland,ME radar (KGYX), 61 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:41 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 1, 2:41 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
241 PM EDT MON AUG 1 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
WEAK TROUGH MOVES ACROSS THE AREA TONIGHT AND GRADUALLY DISSIPATES.
SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE TROUGH THIS
AFTERNOON AND EVENING...THEN PRECIP SHOULD END WITH PATCHY FOG
DEVELOPING OVERNIGHT.  ANY FOG WILL BURN OFF TUE MORNING AND SKIES
WILL BECOME PARTLY SUNNY ACROSS AREA BEFORE CLOUDS START TO
INCREASE FROM THE NORTH AHEAD OF APPROACHING FRONT DURING TUESDAY
AFTERNOON. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN MTNS LATE IN THE DAY AS THE FRONT APPROACHES.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
LOW PRESSURE OVER NEW BRUNSWICK WILL BRING A WEAK SECONDARY COLD
FRONT THROUGH THE REGION TUE NIGHT BRINGING JUST A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE RETURNS ON WED AND
KEEPS THINGS DRY THROUGH THU. ANOTHER COLD FRONT WILL MOVE EAST
ACROSS THE REGION ON FRI. HIGH PRESSURE THEN RETURNS TO KEEP
THINGS NICE THROUGH MON. MAINLY MILD TEMPERATURES THROUGH THE
PERIOD BUT WARMING A BIT AHEAD OF THE COLD FRONT ON FRI.

&&

.AVIATION...MOSTLY VFR CONDITIONS THIS EVENING WITH MVFR CONDITIONS
POSSIBLE IN SCATTERED SHOWERS AND THUNDERSTORMS.  MVFR CONDITIONS IN
LOCATIONS FAVORED BY FOG TONIGHT WITH LOCAL IFR CONDITIONS
POSSIBLE.  VFR CONDITIONS EXPECTED AGAIN TUESDAY AFTER ANY FOG BURNS
OFF.

&&

.MARINE...
WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA FOR THE FORECAST
PERIOD.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 1, 3:34 AM EDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
334 AM EDT MON AUG 1 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-020733-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
334 AM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL TRIGGER A FEW SHOWERS AND
THUNDERSTORMS LATER TODAY AND TONIGHT. SOME THUNDERSTORMS COULD
CONTAIN STRONG DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH FOUR...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY FIVE...

A STRONG COLD FRONT WILL CROSS THE REGION ON FRIDAY ACCOMPANIED BY
SCATTERED SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS COULD CONTAIN
GUSTY WINDS AND HAIL.

.DAYS SIX THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 1, 4:06 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
406 PM EDT MON AUG 1 2005

NHZ004-006-012105-
NORTHERN CARROLL NH-SOUTHERN CARROLL NH-
INCLUDING THE CITIES OF...CONWAY...MOULTONBOROUGH AND OSSIPEE
406 PM EDT MON AUG 1 2005

A STRONG THUNDERSTORM WILL MOVE FROM WATERVILLE VALLEY...TO NEAR
TAMWORTH THROUGH 500 PM. THIS THUNDERSTORM CONTAINS WIND GUSTS TO 50
MPH...AND PEA-SIZED HAIL. THOSE IN THE PATH OF THE STORM SHOULD SEEK
SHELTER IMMEDIATELY.

APFFEL
Special weather statement, Aug 1, 4:31 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
431 PM EDT MON AUG 1 2005

MEZ008-009-012200-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-
INCLUDING THE CITIES OF...COBURN GORE...EUSTIS...JACKMAN AND RANGELEY
431 PM EDT MON AUG 1 2005

SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS THE MAINE
MOUNTAINS...POSSIBLY EFFECTING JACKMAN...EUSTIS...RANGELEY...AND
OTHER REMOTE LOCATIONS THROUGH 600 PM. STORMS MAY CONTAIN WIND GUSTS
TO 45 MPH...AND SMALL HAIL. THOSE IN REMOTE LOCATIONS SHOULD SEEK
SHELTER AS THREATENING WEATHER APPROACHES.

APFFEL
Special weather statement, Aug 1, 5:04 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
504 PM EDT MON AUG 1 2005

NHZ003-012200-
NORTHERN GRAFTON NH-
INCLUDING THE CITIES OF...BETHLEHEM...LINCOLN...
LITTLETON AND WOODSVILLE
504 PM EDT MON AUG 1 2005

A STRONG THUNDERSTORM ENTERING NEW HAMPSHIRE WILL PASS BY LITTLETON
AND FRANCONIA THROUGH 600 PM. THIS STORM CONTAINS WIND GUSTS TO 45
MPH...AND PEA-SIZED HAIL. THOSE IN LITTLETON AND FRANCONIA CAN EXPECT
THE STORM TO MOVE THROUGH BETWEEN 515 AND 530 PM. THOSE IN THE PATH
OF THE STORM SHOULD SEEK SHELTER.

APFFEL
Special weather statement, Aug 1, 6:20 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
620 PM EDT MON AUG 1 2005

MEZ018-012315-
INTERIOR YORK ME-
INCLUDING THE CITIES OF...ALFRED AND SANFORD
620 PM EDT MON AUG 1 2005

A STRONG THUNDERSTORM WILL MOVE THROUGH YORK COUNTY...PASSING NEAR
WATERBORO...ALFRED...SANFORD...AND LEBANON THROUGH 715 PM. THIS STORM
CONTAINS PEA-SIZED HAIL...AND WIND GUSTS TO 45 MPH. THOSE IN THE PATH
OF THE STORM SHOULD SEEK SHELTER.

APFFEL
Local storm report, Aug 1, 6:31 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
631 PM EDT MON AUG 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             7 E WOLFEBORO           43.59N 71.07W
08/01/2005  1.00 INCH        CARROLL            NH   PUBLIC

&&

KA
Special weather statement, Aug 1, 6:35 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
635 PM EDT MON AUG 1 2005

NHZ003-012330-
NORTHERN GRAFTON NH-
INCLUDING THE CITIES OF...BETHLEHEM...LINCOLN...
LITTLETON AND WOODSVILLE
635 PM EDT MON AUG 1 2005

A STRONG THUNDERSTORM ENTERING NORTHERN GRAFTON COUNTY WILL EFFECT
MONROE...LISBON...AND NEARBY LOCATIONS AROUND 700 PM. THE STORM WILL
THEN MOVE SOUTHEAST THROUGH RURAL GRAFTON COUNTY THROUGH 730 PM. THIS
STORM CONTAINS PEA-SIZED HAIL AND WIND GUSTS TO 45 MPH. THOSE IN THE
PATH OF THE STORM SHOULD SEEK SHELTER.

APFFEL

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:24 PM EDTSevere Thunderstorm WarningGYXYork51 min
Aug 1, 7:05 PM EDTSevere Thunderstorm WarningGYXGrafton40 min

Nearby

Severe Thunderstorm Warnings in Maine, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.